Alert archive / Idaho / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 4, 2004, 4:40 PM MDT for Fremont County, Jefferson County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 4:40 PM MDT (22:40 UTC)
- Expired
- Jul 4, 2004, 5:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
Counties Fremont County, ID, Jefferson County, ID
The radar
The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 042240 SVRPIH IDC043-051-042315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 439 PM MDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN FREMONT COUNTY IN IDAHO NORTH CENTRAL JEFFERSON COUNTY IN IDAHO * UNTIL 515 PM MDT * AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMER...OR ABOUT 13 MILES NORTHEAST OF TERRETON...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF EGIN BY 515 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4402 11232 4385 11225 4392 11178 4414 11186 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 4, 3:20 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 320 PM MDT SUN JUL 4 2004 .DISCUSSION... REMNANTS OF SURFACE FRONT SHIFTING SOUTH FROM SODA SPRINGS TO MALTA LINE WITH ISOLATED THUNDERSTORMS DEVELOPING OVER IT. FRONT SHOULD SLIP SOUTH OF STATE NEXT TWO HOURS. H3 80KT JET CORE PROPAGATING FROM WASHINGTON STATE OVER CENTRAL IDAHO THROUGH MONDAY MORNING. WATER VAPOR IMAGERY SHOWS FAIRLY SIGNIFICANT VORTICITY MAX OVER SOUTHERN BRITISH COLUMBIA THAT WILL SLIDE ROUGHLY THROUGH ISLAND PARK AREA BY MONDAY MORNING. THE JET WILL BRING IN SOME DRYING AND SUBSIDENCE THROUGH THE AFTERNOON WITH BEST EFFECTS FELT SOUTH OF A LINE FROM SUN VALLEY TO BLACKFOOT. LIMITED SCOURING OF VALLEY MOISTURE EXPECTED LATE THIS AFTERNOON AS SURFACE LOW PRESSURE DEVELOPS OVER CENTRAL MOUNTAINS FROM INFLUENCE OF UPPER JET. THIS SHOULD TIGHTEN SURFACE PRESSURE GRADIENT AND INCREASE WINDS FROM THE EASTERN MAGIC VALLEY INTO THE LOWER SNAKE PLAIN. STRENGTH OF WINDS SHOULD BE 10 TO 20 MPH WITH GUSTS TO 25 MPH...DECREASING TO 5 TO 15 MPH AS EVENING 4TH OF JULY FESTIVITIES APPROACH. SURFACE LOW THAT FORMS OVER CENTRAL MOUNTAINS PER MESOETA COULD SLIP INTO THE UPPER VALLEY WITH NORTHERLY H7 WINDS ALOFT FORCING WEAK CONVERGENCE AROUND ARCO TO IDAHO FALLS. THAT ADDS ANOTHER DIMENSION TO RISK OF EVENING THUNDERSTORMS. HOPEFULLY THE UPPER LEVEL SUPPORT SHOULD MOVE FAR ENOUGH EAST BY THEN. FLAT SHORT WAVE RIDGE BUILDS IN ON MONDAY AND TUESDAY FOR A MOSTLY DRY FORECAST. SOME INSTABILITY LINGERS IN ISLAND PARK AREA. WITH RESPECT TO LOW PRESSURE SYSTEM MOVING INTO SOUTHERN BRITISH COLUMBIA THURSDAY...GFS STILL KEEP MOST MOISTURE NORTH OF FORECAST AREA. HOWEVER...TROUGH EXTENDS WELL SOUTH INTO CALIFORNIA AND FLOW PATTERN MAY BRING MINOR EMBEDDED DISTURBANCES UP FROM THE SOUTHWEST TO SET OFF ISOLATED AFTERNOON THUNDERSTORMS. OTHERWISE REST OF FORECAST LOOKS ON TRACK. && .PIH WATCHES/WARNING/ADVISORIES...NONE. && SURVICK
Hazardous weather outlook, Jul 4, 6:10 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 610 AM MDT SUN JUL 04 2004 IDZ017>023-031-032-051200- EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION- SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- 610 AM MDT SUN JUL 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON...AND CONTINUE INTO THE EVENING. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER CONDITIONS EXPECTED. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 4, 3:36 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
336 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL N SHELLEY 43.38N 112.12W
07/04/2004 0.88 INCH BINGHAM ID TRAINED SPOTTER
NICKEL-SIZE HAIL REPORTED FALLING AT 327 PM.
&&
GEWLocal storm report, Jul 4, 4:22 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
422 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 1 W SHELLEY 43.38N 112.14W
07/04/2004 0.75 INCH BINGHAM ID TRAINED SPOTTER
3/4 INCH HAIL REPORTED WEST OF SHELLEY, ID FALLING FROM
326PM TO 341PM.
0354 PM HAIL 1 E SHELLEY 43.38N 112.10W
07/04/2004 0.75 INCH BINGHAM ID TRAINED SPOTTER
3/4 INCH HAIL REPORTED EAST OF SHELLEY, ID FALLING FROM
342PM TO 352PM
0354 PM HAIL 2 N SHELLEY 43.41N 112.12W
07/04/2004 0.88 INCH BINGHAM ID TRAINED SPOTTER
7/8 INCH HAIL REPORTED AT SHELLEY, ID FALLING FROM 327PM
TO 334PM AND COVERED GRASSY AREAS 3/4 TO 1 INCH DEEP AND
FOLLOWED BY VERY HEAVY RAIN.
&&
GEWThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson | 42 min |
| Jul 4, 2:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 50 min |
| Jul 4, 3:09 PM MDT | Tornado Warning | PIH | Bingham, Bonneville | 36 min |
| Jul 4, 5:39 PM MDT | Severe Thunderstorm Warning | PIH | Fremont | 36 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.